Alert archive / Kansas / Red Flag Warnings in 2026
Red Flag Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 26, 2026, 1:35 AM CDT for 20 counties in Kansas. It took effect at Mar 26, 2026, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2026, 1:35 AM CDT (06:35 UTC)
- In effect from
- Mar 26, 2026, 1:00 PM CDT
- Expired
- Mar 26, 2026, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 3042 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
156 WWUS83 KICT 260635 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 135 AM CDT Thu Mar 26 2026 KSZ032-033-047>053-067>070-082-083-091>094-098-262145- /O.UPG.KICT.FW.A.0004.260326T1800Z-260327T0200Z/ /O.NEW.KICT.FW.W.0006.260326T1800Z-260327T0200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 135 AM CDT Thu Mar 26 2026 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL AND SOUTH CENTRAL KANSAS AND PARTS OF SOUTHEAST KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger... * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 22 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
2 follow-up statements
485 WWUS83 KICT 262131 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 431 PM CDT Thu Mar 26 2026 KSZ032-033-047>053-067>070-082-083-091>094-098-270200- /O.CON.KICT.FW.W.0006.000000T0000Z-260327T0200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 431 PM CDT Thu Mar 26 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL AND SOUTH CENTRAL KANSAS AND PARTS OF SOUTHEAST KANSAS... * Extreme Grassland Fire Danger... * Winds...Southwest to northwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 24 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
638 WWUS83 KICT 270157 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 857 PM CDT Thu Mar 26 2026 KSZ032-033-047>053-067>070-082-083-091>094-098-270300- /O.EXP.KICT.FW.W.0006.000000T0000Z-260327T0200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 857 PM CDT Thu Mar 26 2026 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER... Falling temperatures in the wake of a cold front will allow the relative humidity to continue to recover and extreme fire danger is no longer expected. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 25, 11:00 PM CDT, 2 hours 35 minutes earlier. Its key messages:
- Record heat on Thursday driving extreme fire danger.
- A cold front will arrive late Thursday with isolated or widely scattered showers/storms possible over southern Kansas Thursday evening.
- More seasonable weather will return for Friday and Saturday before another warmup Sun-Tue.
Area forecast discussion, Mar 25, 11:00 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1100 PM CDT Wed Mar 25 2026 .KEY MESSAGES... - Record heat on Thursday driving extreme fire danger. - A cold front will arrive late Thursday with isolated or widely scattered showers/storms possible over southern Kansas Thursday evening. - More seasonable weather will return for Friday and Saturday before another warmup Sun-Tue. && .DISCUSSION... Issued at 142 PM CDT Wed Mar 25 2026 A sprawling mid/upper ridge was situated over the Southwest/Southern Rockies extending in far west Texas. As this mid/upper ridge shears eastward through Thursday, record heat will linger over the Central Plains. A shortwave trough digging over Canada will drive a cold front south into the Central Plains late Thursday. Ahead of the front, a prefontral trough will result in lighter wind speeds in our central KS counties but the cold front will bring an abrupt wind shift during the afternoon hours with much drier air. Higher winds are anticipated in parts of south central and southeast KS during the day on Thursday while relative humidity remains slightly higher. Given record heat and gusty winds, a Fire Weather Watch has been issued for much of the area on Thursday afternoon and Thursday evening. The airmass ahead of the front is expected to remain capped to deep moist convection but we could see an isolated shower or storm develop toward evening while immediately being undercut by the frontal boundary. The post-frontal airmass Thursday evening and Thursday night improves with eastward extent across southern KS, although higher probabilities for more robust convection are expected to remain further east into Missouri and points further east. Cooler more seasonable air is anticipated in the wake of the front with gusty northerly winds. We may see a period where advisory level winds develop Thursday evening and Thursday night but this may be short-lived and no wind headlines are planned at this time. Fri-Sat...The highest winds speeds on Friday are expected early in the period with a decreasing pressure gradient progged as we move through the day. Seasonably cool air is anticipated with highs topping out in the 50s/around 60. High pressure at the sfc is progged to settle over Missouri Fri night/Sat morning and this is where the more robust radiational cooling is expected. Further west across central KS, low level southeast flow is progged to return through the night which may keep temperatures just above freezing for many areas. Rising heights/increasing thickness will result in rising temperatures as we move into Sunday and early next week. Highs on Sunday will climb into the 80s for central KS while widespread mid and upper 80s are anticipated by Mon-Tue. A shortwave trough is progged to move into the central CONUS toward the middle of the week as a cold front sags southward into the area. Maintained low pops as we could see some diurnally driven showers/storms although confidence in the details remains fairly low at this time. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1046 PM CDT Wed Mar 25 2026 Main aviation concern will be a wind shift associated with a cold front late Thu afternoon through Thu evening. South and southwest winds will remain overnight and will increase late Thu morning with gusts 30-35mph likely for southern KS. Parts of southeast KS(KCNU) may see some gusts in the 40-45 mph range by the afternoon hours. Cold front is forecast to move through KRSL-KGBD-KSLN in the 20z-22z range and KICT around 00z. North winds behind the front will also be gusty, with 30-40mph speeds likely. Confidence remains high that VFR conditions will remain through the next 24 hours. && .FIRE WEATHER... Issued at 206 PM CDT Wed Mar 25 2026 Record heat will combine with breezy winds resulting in extreme fire danger on Thursday afternoon and Thursday evening for much of the area. A cold front impacting central Kansas on Thursday afternoon will shift winds to the north while continuing to move south and east Thursday evening and Thursday night ushering in more seasonable air across the area. Very High fire danger will continue to be a concern for much of the area on Friday through Tuesday each afternoon. Post-frontal northerly winds and drier air will be the primary driver on Friday while breezy south to southwest winds return on Saturday through Tuesday. Temperatures will once again warm above normal on Sunday through Tuesday. && .CLIMATE... Issued at 214 AM CDT Wed Mar 25 2026 Thursday (3/26): Wichita: Forecast - 95, Record - 83 (1918) Russell: Forecast - 89, Record - 90 (1989) Salina: Forecast - 93, Record - 86 (1910) Chanute: Forecast - 93, Record - 85 (1918) && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ032-033-047>053-067>070-082-083-091>094-098. && DISCUSSION...MWM AVIATION...RBL FIRE WEATHER...AMD CLIMATE...AMD
Hazardous weather outlook, Mar 25, 3:55 PM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 355 PM CDT Wed Mar 25 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 355 PM CDT Wed Mar 25 2026 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Extreme fire danger is possible on Thursday afternoon, especially over central Kansas, as a cold front arrives during the afternoon hours. A Fire Weather Watch is in effect for much of the area. Winds will shift to the north behind the front, as it settles southward into south central and southeast Kansas Thursday evening and Thursday night. An isolated thunderstorm cannot be ruled out Thursday night across southern Kansas, but severe weather is not expected. A very high fire danger will return to much of the area from Friday through Tuesday during the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 10:25 AM CDT | Wind Advisory | ICT | Barton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 15 hr |
Nearby
Red Flag Warnings in Kansas, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.